(NaturalNews) The FDA has ordered pharmaceutical companies Pfizer and GlaxoSmithKline to place warning labels on their anti-smoking drugs Chantix and Zyban, respectively, warning that the drugs may increase a patient's risk of depression and suicidal thoughts.
Both drugs have also been known to lead to other mental health disturbances, including hostility, agitation, nightmares and even loss of consciousness. Concern over seizures and loss of consciousness led the Federal Aviation Administration to ban the use of Chantix in on-duty pilots, and the U.S. military to ban its use by flight and missile crews.
Although the FDA is unsure what mechanism leads to the changes, a large body of evidence links them directly to the drugs. In a number of cases, symptoms began when a patient started taking one of the drugs, then ended almost immediately when treatment was halted.
Because neither drug contains nicotine, the FDA has hypothesized that nicotine withdrawal might be creating some of the symptoms. However, many of the symptoms have occurred both in patients who were still smoking while taking the drugs and those who were already quitting.
Chantix and Zyban act on the same parts of the brain as nicotine. Zyban blocks the action of nicotine in the brain, while Chantix partially mimics the nicotine's effects and makes the real chemical less effective.
The Chantix label already carries a warning about the risk of psychiatric symptoms.
The FDA reports that since the drug's approval in 2006, there have been reports of 98 suicides and 188 attempted suicides linked to the drug
Zyban's label, likewise, already carried a boxed warning about the increased risk of suicidal thoughts and actions. There have been reports of 14 suicides and 17 attempted suicides linked to the drug, which contains the same active ingredient as the antidepressant Wellbutrin.
The FDA noted that no link has been found between nicotine patches and suicide risk.
Sources for this story include: www.cnn.com
Have comments on this article? Post them here:
people have commented on this article.